Narcotic Withdrawal

If you take narcotic drugs for a long time, you may become dependent on them. Stopping these medicines suddenly can cause physical symptoms of withdrawal. Narcotics include opiate prescription pain medicines and heroin. Commonly prescribed narcotics include codeine, hydrocodone, oxycodone, methadone, and morphine.

SYMPTOMS

Narcotics tend to slow down body and mental function. When you quit taking narcotics, your body and mind are stimulated. Some withdrawal symptoms include:

  • Irritability.

  • Anxiety.

  • Runny nose.

  • "Goose flesh."

  • Diarrhea.

  • Nausea.

  • Muscle spasms.

  • Sleeplessness.

  • Chills.

  • Sweats.

  • Drug cravings.

  • Confusion.

Withdrawal symptoms are troubling. The severity depends on:

  • Your body's make up.

  • The amount of drugs you used.

  • The length of time you used them.

You may be at greater risk of having twitching and shaking (seizure) during the first several days of withdrawal from sedative drugs, including narcotics. However, opiate withdrawal rarely causes a seizure. Withdrawal is uncomfortable, but it is not life-threatening for adults unless there is a medical complication, such as heart disease.

HOME CARE INSTRUCTIONS

  • Drink fluids, get plenty of rest, and take hot baths.

  • Medicines may be prescribed to help control withdrawal symptoms.

  • Over-the-counter medicines may be helpful to control diarrhea or an upset stomach.

  • If your problems resulted from taking prescription pain medicines, make sure you have a follow-up visit with your caregiver within the next few days. Be open about this problem.

  • If you are dependent or addicted to street drugs, contact a local drug and alcohol treatment center or Narcotics Anonymous.

  • Have someone with you to monitor your symptoms.

  • Engage in healthy activities with friends who do not use drugs.

  • Stay away from the drug scene.

SEEK IMMEDIATE MEDICAL CARE IF:

  • You have vomiting that cannot be controlled, especially if you cannot keep liquids down.

  • You are seeing things or hearing voices that are not really there (hallucinating).

  • You have a seizure.